MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0615
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician successfully placed multiple smart coils and other coils using a non-penumbra microcatheter.The physician then was unable to advance a smart coil within its introducer sheath and, therefore, the physician cut the tip of the introducer sheath off to try to advance the coil.However, the physician was still unable to advance the smart coil.The procedure was therefore completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 3.5, 51.0, 75.0, and 106.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock and the friction lock was compressed on the outside of the sheath.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If the pusher assembly mid-joint is retracted proximal to the introducer sheath friction lock, resistance will likely be encountered and the smart coil may not advance within its introducer sheath.During the functional test, resistance was encountered while attempting to unseat the pusher assembly mid-joint from the friction lock.After properly seating the mid-joint, the smart coil was able to be advanced through its introducer sheath and a demonstration microcatheter.Further evaluation revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental and may have occurred due to packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8248906
Report Number3005168196-2019-00102
Device Sequence Number1594179
Product Code HCG
UDI-Device Identifier00814548014975
UDI-Public00814548014975
Combination Product (Y/N)Y
Initial Reporter CountryUK
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/17/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/17/2023
Device Catalogue Number400SMTSFT0615
Device Lot NumberF84124
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/17/2018
Supplement Date Received by Manufacturer03/05/2019
Initial Report FDA Received Date01/15/2019
Supplement Report FDA Received Date04/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005